Wisconsin, 2022

Hail and Damaging Wind in Wisconsin, May 19, 2022

May 19, 2022 · NWS GRB · 2 events in 2 counties and zones

Thunderstorms developed north of a stalled out warm front across western Wisconsin and tracked east through central Wisconsin during the early evening hours on Thursday (5/19). The strongest storms produced isolated wind damage and hail up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed north of a stalled out warm front across western Wisconsin and tracked east through central Wisconsin during the early evening hours on Thursday (5/19). The strongest storms produced isolated wind damage and hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 19, 2:21 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 19, 2:21 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
321 PM CDT Thu May 19 2022

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Friday
Issued at 321 PM CDT Thu May 19 2022

Main focus is on thunderstorm potential over the next 18 to 24
hours or so. As mentioned in previous discussions, a warm front
has tried to move north across WI, but has struggled to move much
today, leading to lower confidence in severe storms. A cold front
is expected to move through after midnight into Friday morning,
which could also bring rain and thunderstorms.

Late afternoon and evening...Watching observations from the past
few hours it is evident the surface warm front is hung up across
northern Illinois and extends west into northeast Iowa and
southern Minnesota. As a result, moisture has not surged into WI
as expected with dew points in the 40s and low 50s, and virtually
no instability has developed. A few thunderstorms have developed
across western WI but the lightning activity diminishes by the
time it reaches central WI, resulting in just showers moving into
central WI as of 3:00 PM. Probability guidance (Warn on Forecast
System particularly) shows very low probability of greater than
50dBZ radar returns through 00Z. With the warm front situated
well to the south along with the temperature, moisture, and
instability gradient, think this area across southern MN and
northern Iowa has a much better chance of severe storms, as also
noted by SPC, which doesn't leave much left for central and north
WI through much of the afternoon and evening. Maintained PoPs as
showers are possible along with a few thunderstorms. Cannot rule
out some hail or perhaps gusty winds, especially across central WI
if activity to the west manages to maintain itself and clip
central WI.

Overnight...The next feature will be the surface cold front which
is progged to sweep across the state overnight. Development of
thunderstorms across central and northeast WI looks a little
better during this time period, but confidence is still low.
Instability may be able to increase late this evening and tonight
up to 1000 to 1500 J/kg with 0-6km shear close to 60 kts. This
leads to a better chance for thunderstorms and possibly severe
storms, with large hail and damaging winds the main threat. May
need to watch for flooding potential if any showers or storms
train over the same area, but given pwats are still in check heavy
rain potential is also lower. Lows tonight will range from the
50s to low 60s.

Friday...Lingering activity is possibly throughout the morning,
particularly across eastern WI. With some instability still around
cannot rule out some thunderstorms as well. Any precip should
clear out by early afternoon, with some clearing of clouds across
central WI during the late afternoon. Highs will be in the upper
60s to low 70s.

.LONG TERM...Friday Night Through Thursday
Issued at 321 PM CDT Thu May 19 2022

The main highlights from this forecast period are the chances for
precipitation throughout the weekend paired with below normal
temperatures.

Friday night through Sunday...The cold front that brought showers
and thunderstorms to the region earlier on Friday will slide
southeast of the region into Friday evening. While cooler and quiet
conditions are anticipated for the rest of Friday night, models
indicate a secondary weak cold front moving southeast across the
state from northwest WI to southeast WI by Saturday morning. Despite
weak forcing, there may be enough to generate a few light showers in
northwest and north-central WI into the evening. For Saturday,
precipitation from the nearly stalled cold front to the southeast of
WI will attempt to spread northwest towards the forecast area due to
some influence from the RRQ of the upper-level jet and mid-level f-
gen. There is still some uncertainty with the precipitation coverage
across the forecast area, however, the best chance for precipitation
will be across east-central WI. Although the better instability and
mid-level lapse rates will be to the south of the forecast area
Saturday afternoon, cannot rule out the small chance for a few non-
severe thunderstorms in east-central WI. Low to mid-level moisture
will linger over the forecast area Saturday night into early Sunday
and combine with energy from a mid-level shortwave and upper-level
trough sweeping across the region, to produce additional scattered
showers. High pressure will then build into the region throughout
the remainder of Sunday and into Sunday night. High temperatures for
Saturday and Sunday will be below normal with readings mainly
ranging from the low 50s to low 60s.

Rest of the extended...Dry conditions are anticipated for Monday as
high pressure remains over the forecast area. However, there is
potential for frost to develop, mainly across the Northwoods, into
early Monday morning with morning low temperatures falling to the
middle 30s. Models diverge from one another beyond Monday and
struggle with the evolution of the next shortwave/trough that may
bring precipitation to the region sometime Tuesday or Wednesday.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Thu May 19 2022

Mainly VFR conditions early this afternoon with some developing cu
across northern WI leading to MVFR cigs. The main aviation issue
becomes the potential for showers and thunderstorms this afternoon
into Friday. Scattered development is likely, first from a warm
front approaching the area late this afternoon and evening, but
there is uncertainty on how far north this warm front will get.
Followed by a cold front sweeping across overnight. Timed out
most likely timing of showers and storms for each TAF site, but
confidence is medium- low as the environment is complicated and
one event will determine the next. Outside of any storms, expect
mainly VFR conditions with MVFR cigs possible at times late
tonight and Friday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KLJ
LONG TERM......Hykin
AVIATION.......KLJ
Hazardous weather outlook, May 19, 2:17 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
317 PM CDT Thu May 19 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-202030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
317 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A few strong to severe thunderstorms are possible late this
evening and overnight. Large hail and damaging winds are the main
hazards. Locally heavy rain and flooding is also possible if
storms train over the same location.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A few strong to severe storms are possible early Friday morning.
Large hail, strong winds, and locally heavy rain remain the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report an hail, wind damage, or
flooding to the National Weather Service in Green Bay.

LMZ521-522-541>543-202030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
317 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Hazardous conditions to small craft are expected late tonight on
the Lake Michigan nearshore waters due to persistent southeast to
south winds and high waves.

There will be a chance of thunderstorms overnight. Any
thunderstorms could pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Hazardous conditions to small craft are expected through Friday
afternoon on the Lake Michigan nearshore waters due to persistent
southeast to south winds and high waves.

There will be a chance of thunderstorms on Friday. Any
thunderstorms could pose a hazard to mariners.

KLJ/Hykin

In the hours before

Special weather statement, May 19, 4:16 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Green Bay WI
516 PM CDT Thu May 19 2022

WIZ030-192300-
Marathon WI-
516 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of northwestern
Marathon County through 600 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owen, or 16 miles southwest of Medford, moving east at 50 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Abbotsford around 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8992
      4486 8992 4487 9032
TIME...MOT...LOC 2215Z 267DEG 43KT 4499 9061

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Kotenberg
Special weather statement, May 19, 5:04 PM CST, 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
604 PM CDT Thu May 19 2022

WIZ018-019-030-192345-
Langlade WI-Marathon WI-Lincoln WI-
604 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Marathon and southwestern Langlade Counties
through 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Council Grounds State Park, or 13 miles west of
Wausau, moving east at 55 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Wausau around 615 PM CDT.
  Rib Mountain around 620 PM CDT.
  Weston around 625 PM CDT.

Other locations impacted by this storm include Glandon, Ringle,
Ackley Wildlife Area, Schofield, Nutterville, Hatley, Sunset, Camp
Phillips Scout Camp, Hogarty and Norrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4515 8983 4516 8922 4482 8922 4491 8985
TIME...MOT...LOC 2304Z 272DEG 46KT 4503 8990

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Kotenberg

The radar

The Green Bay radar (KGRB), 153 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marathon

When
May 19, 5:05 PM CST to 5:06 PM CST
Where
Marathon County, 1.2 mi NE of Hamburg
Measured
1 in hail
Reported by
Public
Coordinates
45.090, -89.860

Quarter size hail fell near Hamburg.

Thunderstorm Wind, Shawano

When
May 19, 5:57 PM CST to 5:59 PM CST
Where
Shawano County, 0.49 mi E of Birnamwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -89.190

Thunderstorm winds downed trees and power lines in Birnamwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020008, 1020007.